Newcastle Workshop 2019

Strengthening Our Local Economy,
Supporting Community and Country

A New Economy Workshop and “Mapjam” - Saturday 13 July, 9.30am to 5.00pm
Charlestown Library (Corner Smith and Ridley St, Charlestown NSW 2290)

 

Please join us for a 1 day grassroots economics workshop, that will bring people together from Mulubinba-Newcastle, Central Coast and the Hunter Region, to discuss and share exciting new opportunities for local communities to build sustainable and socially just economies.

This workshop will bring together community groups, local businesses, social enterprises, cooperatives and researchers in sectors as diverse as tourism, food production, the arts, Indigenous business, renewable energy, health care, housing, and land restoration/management. It will feature visitors and guest speakers who will share updates about exciting new initiatives around Australia and the world.

There will also be open-mic discussions and a ‘Mapjam’ exercise, where everyone who’s engaged in the new economy can promote themselves on NENA’s Directory and become part of the mapping project aimed at helping people find each other and collaborate locally, regionally and across Australia.

We aim for this event to be as inclusive as possible and it is child and family friendly. Please let us know if you would like a free ticket.

cover image: Tim J Keegan / Flickr

Registration

$10 standard
$20 solidarity ticket
(booking fees apply)

Tea, coffee and a light lunch will be provided

Please book your place on the eventbrite page:

 

PROGRAM

NENA Newcastle Workshop and MapJam

Saturday 13th July 2019, 9.30am to 5pm

 

 

Time Title of Presentation or Workshop
Speaker
9.30 Acknowledgement/Welcome to Country
Opening and welcome Meaghan Burkett, Sidsel Grimstad, Hamed Hosseini – NENA Newcastle Hub
9.40 Building an economy for people and planet:
the New Economy Network Australia*
Michelle Maloney, Director, New Economy Network Australia
10.00 Firesticks Alliance Indigenous Corporation presentation and workshop

 

 

Jessica Wegener Ngiyampaa Wangaaypuwan Mayi Director Firesticks Alliance &

Deb Swan Ngarrindjeri Director Firesticks Alliance

 

10.30 Open-mic session – All participants are invited to share a 1-2 minute introduction of themselves and their New Economy organisation, project or initiative, with all participants in this plenary session Facilitated by Sara Motta, University of Newcastle
11.00 Morning tea (20 mins)  
11.20 Global Lessons for the Hunter Transition* Michael Askew, University of Newcastle
11.40 Local and sustainable food*

 

Lauren Branson, Your Food Collective
12.00 People and culture

City Promotion through Cultural Participation*

Christopher Saunders, former CEO Renew Newcastle
12.20 Building enterprises together – creating cooperatives* Sidsel Grimstad, University of Newcastle and Andrew Wardy, Coop Incubator
12.40 Socially Equitable Housing* Professor David Adamson, Knowledge Manager Compass Housing Services
1.00 Lunch – light lunch provided (40 mins)  
1.40 Energy and environment

The reuse and repair economy*

Matt Allen, Zero Waste Network Australia
2.00 Transitioning to a post-coal economy* Jo Lynch, Hunter Community Environment Centre
2.20 Newcastle Climate Change Response & Social Justice* Robyn Charleton, Newcastle Climate Change Response
2.40 Community based carbon offsets* Seth Williams, MySequester
3.00 TWO CONCURRENT WORKSHOPS (HELD AT THE SAME TIME)

1.Research to support communities in the new economy: priorities, gaps and new ways forward

 

Led by Hamed Hosseini, University of Newcastle and Michelle Maloney, NENA

  2.Why Macroeconomic Policy is crucial: a modern monetary theory perspective James Juniper, Centre for Full Employment and Equity
3.30 Afternoon tea (20 mins)  
3.50 Inner Dimensions of the New Economy * Patricia Morgan, The Contemplative Academy
4.10 NENA MapJam exercise – participants will work together, and with NENA members, to upload information about their enterprise or project into the NENA National Map, to share their initiatives and build a profile of the new economy in Newcastle/Hunter region. Facilitated by Michelle Maloney, with assistance from Mark Bremner and Meaghan Burkett, NENA
4.40-4.50 Summary of the day, next steps and ‘official launch’ of NENA Newcastle Hub Meaghan Burkett and Michelle Maloney
5.00 Close
5.30/6pm Dinner at a local restaurant for people who’d like to go out together

 

*All talks marked with asterisk are 15 min talks + 5 mins questions